Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2017, 4:32 PM EDT for Bland County, Giles County, Pulaski County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 4:32 PM EDT (20:32 UTC)
- Expired
- Jul 17, 2017, 5:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bland County, VA, Giles County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044
WUUS51 KRNK 172032
SVRRNK
VAC021-071-155-172130-
/O.NEW.KRNK.SV.W.0135.170717T2032Z-170717T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
432 PM EDT MON JUL 17 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northwestern Pulaski County in southwestern Virginia...
Southwestern Giles County in southwestern Virginia...
Northeastern Bland County in southwestern Virginia...
* Until 530 PM EDT
* At 432 PM EDT, a severe thunderstorm was located near White Gate,
moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pulaski...
Pearisburg...
Dublin...
Narrows...
and Poplar Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3728 8103 3729 8098 3729 8097 3730 8094
3731 8090 3737 8070 3708 8068 3705 8090
TIME...MOT...LOC 2032Z 168DEG 7KT 3714 8082
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
429
WWUS51 KRNK 172047
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
447 PM EDT MON JUL 17 2017
VAC021-071-155-172130-
/O.CON.KRNK.SV.W.0135.000000T0000Z-170717T2130Z/
Pulaski VA-Giles VA-Bland VA-
447 PM EDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN PULASKI...SOUTHWESTERN GILES AND NORTHEASTERN BLAND
COUNTIES...
At 446 PM EDT, a severe thunderstorm was located over White Gate,
moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pearisburg...
Narrows...
Poplar Hill...
Mechanicsburg...
and Thessalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3728 8103 3729 8098 3729 8097 3730 8094
3731 8090 3737 8070 3712 8069 3709 8092
TIME...MOT...LOC 2046Z 168DEG 7KT 3717 8083
HAIL...1.00IN
WIND...60MPH
$$
KK797
WWUS51 KRNK 172120
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT MON JUL 17 2017
VAC021-071-155-172130-
/O.EXP.KRNK.SV.W.0135.000000T0000Z-170717T2130Z/
Pulaski VA-Giles VA-Bland VA-
520 PM EDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN
PULASKI...SOUTHWESTERN GILES AND NORTHEASTERN BLAND COUNTIES WILL
EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3728 8103 3729 8098 3729 8097 3730 8094
3731 8090 3737 8070 3712 8069 3709 8092
TIME...MOT...LOC 2120Z 168DEG 7KT 3723 8085
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:27 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 17, 3:27 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 327 PM EDT Mon Jul 17 2017 .SYNOPSIS... Scattered thunderstorms along the southern Blue Ridge in NC and into the central VA Piedmont will diminish by mid-evening. An upper-level trough will anchor itself across the central NC Piedmont, renewing the threat for scattered thunderstorms along the mountains on Tuesday. Warmer and more humid weather then returns for mid to late week. && .NEAR TERM /THROUGH TUESDAY/... As of 326 PM EDT Monday...Regional radar mosaic as of 3:00 pm this afternoon shows scattered, slow-moving strong thunderstorms from just west of Galax southwestward into the NC mountains. More isolated, garden-variety storms were also developing in the central VA Piedmont. One storm has pulsed to radar-indicated severe limits in Grayson County this afternoon. Convection has formed in a moderately unstable environment along moisture convergence zone and aided by upper support from vorticity lobe currently spiraling near Knoxville. Lapse rates in mid-levels being on the steep side and freezing levels being around 12,000 ft AGL...though deep- layer wind shear values only support pulse convection. Strongest pulse storms would be capable of gusty winds and small hail, with pea- size hail having recently been reported near Boone. Still at least isolated storms possible along the northern Blue Ridge up into the southern Shenandoah Valley, but more nebulous forcing may keep coverage more isolated. These trends generally reflected in recent runs of the HRRR and 3-km NAM, which show decreasing convective coverage and strength toward 9 pm. Aforementioned mid-level vort/trough digs into the central NC Piedmont, with daytime cu clouds diminishing. Winds tonight become extremely light through the entire column tonight which may lead to a patchy fog/stratus development later in the overnight. Patchy fog also possible in the western river valleys and in areas where it has rained. Overall similar lows to last night in the upper 50s to upper 60s areawide, coolest west and milder/muggier east and south. For Tuesday...any overnight fog should burn off with partly sunny skies. Skies should fill in with cumulus readily associated with cold pocket of air aloft (-12C at 500 mb). Related mid-level trough should be slowly moving eastward into coastal NC through the daylight hours, leaving the forecast area on the northern side of the trough. Thus it appears forcing likely to be being even more limited than today. Though the 12z/17th GFS and ECMWF solutions try to paint much of the forecast area with some light QPF, it's not clear if the coverage will be that widespread. Differential heating along the terrain may be the only substantive source of lift. Started with the global model PoPs but also blended some of the available mesoscale models to show the spatial coverage variation. Namely: isolated/slight chance PoPs for the VA/upper NC Piedmont and in southeastern WV, scattered/chance PoPs along the Blue Ridge. As the case today, storms should be slow moving in a weak shear environment, but weaker lapse rates should keep thunderstorms more general/garden-variety. Highs in the upper 70s/mid 80s mtns with low 90s confined to the Piedmont. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 326 PM EDT Monday... You can expect an increase in temperatures this period as the axis of the upper trough moves from the piedmont of VA/NC east to the Atlantic coast. 5h heights will stay mainly in the 591 DM range, while 8h temps rise from +18C to +20-22C. At the sfc, high pressure is going to be in place over the southern Appalachians, with lee trough in the piedmont. Weak convergence along the Blue Ridge and differential heating may lead to isolate to widely scattered storms Wednesday afternoon/evening. Appears subsidence behind the trough may limit coverage. More subsidence/drying aloft will keep any convection at bay Thursday so expect a mostly sunny/hot day, with highs in the mid 80s to near 90 mountains, to lower to mid 90s foothills/piedmont. Heat indices should not be an issue as dewpoints will be in the lower to mid 60s. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 325 PM EDT Sunday... Keeping the theme of hot and humid with daily threat of storms. Will be on the northern periphery of upper high, so any convection on the southern belt of the westerlies may scrape our area in the Fri-Sun time frame. Models diverge Monday with new ECMWF showing a trough digging through the Ohio Valley which is more favorable for convection. The GFS showing less amplification with better ridge over the southeast. With this being 7 days out will keep token low chance pops in mainly west. Saturday-Sunday appear to be hottest days with 8h temps around +24C. Looking at upper 80s to around 90 west, to mid to upper 90s east. Convection and any upstream blowoff of high clouds may inhibit this though. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 144 PM EDT Monday... Primarily VFR through the afternoon. Isolated to scattered showers and thunderstorms have developed in the southern Blue Ridge away from any TAF site, but will affect flight interests through the Blue Ridge/eastern Smokies vicinity. Best chance for showers or thunderstorms this afternoon at a TAF site would be at Lewisburg, Roanoke and Blacksburg. Indicated VCSH for now through 01z for these sites but confidence low on development near or over either TAF. A few strong storms possible capable of gusty winds, small hail and brief IFR or lower visibilities. Thunderstorms should diminish with loss of daytime heating trending toward full VFR elsewhere. As upper low swings into central NC tonight, light winds and clearing skies should allow for development of IFR or lower patchy fog in the river valleys, with another area of development in the Piedmont. Winds light southeast east of the Blue Ridge, light west to west-northwest west of the Blue Ridge. All taf sites trend light to calm tonight. For Tuesday, anticipate any fog from the overnight to burn off with sunshine. Should see deepening VFR cumulus, but potential for showers or thunderstorms mainly after 18z Tuesday. Winds light and variable. Aviation Extended Discussion... Increasingly diurnal nature to any convection as we progress into the middle and later part of the week. An upper ridge across the Midwest will slowly build east-southeast through the period. No organized convection expected through this time frame, perhaps toward the weekend in the form of an MCS from the upper Midwest/Ohio Valley. Confidence is this occurring is only medium at this point. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...WP LONG TERM...WP AVIATION...AL/RAB
Hazardous weather outlook, Jul 17, 4:55 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 455 AM EDT Mon Jul 17 2017 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-046-047- WVZ042>044-507-508-181100- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 455 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044-045-058-059-181100- Rockingham-Caswell-Pittsylvania-Campbell-Halifax-Charlotte- 455 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. Heat indices in the 100 to 105 degree range will be possible both Friday and Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
In the hours before
Special weather statement, Jul 17, 2:32 PM EDT, 2 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT MON JUL 17 2017
VAZ046-047-171930-
Buckingham-Appomattox-
232 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN APPOMATTOX AND
WEST CENTRAL BUCKINGHAM COUNTIES...
At 231 PM EDT, a strong thunderstorm was located over Oakville,
moving northeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Buckingham...
Appomattox...
Bent Creek...
Toga...
and Appomattox National Historic Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3733 7886 3743 7902 3745 7901 3748 7895
3750 7893 3750 7891 3754 7887 3754 7882
3757 7881 3759 7883 3760 7881 3763 7882
3764 7880 3763 7872 3766 7872 3755 7853
TIME...MOT...LOC 1831Z 218DEG 8KT 3745 7889
KKSpecial weather statement, Jul 17, 2:52 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT MON JUL 17 2017
NCZ001-018-019-171945-
Ashe-Wilkes-Watauga-
252 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
WILKES...SOUTHEASTERN WATAUGA AND SOUTHEASTERN ASHE COUNTIES...
At 251 PM EDT, a strong thunderstorm was located over Cascade Falls,
moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
and Wilbar.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3613 8159 3650 8152 3641 8127 3639 8124
3637 8125 3636 8125 3639 8121 3634 8108
3610 8148
TIME...MOT...LOC 1851Z 207DEG 15KT 3622 8147
KKLocal storm report, Jul 17, 3:36 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 3 SE FLATRIDGE 36.71N 81.28W
07/17/2017 E0.50 INCH GRAYSON VA TRAINED SPOTTER
DIME SIZED HAIL FELL FOR 2 MINUTES. GUSTY WINDS WERE
ESTIMATED STRONG ENOUGH TO BEND TOP OF TREES.
&&
LOCONTOSpecial weather statement, Jul 17, 3:43 PM EDT, 49 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 343 PM EDT MON JUL 17 2017 NCZ001-002-019-172045- Ashe-Wilkes-Alleghany- 343 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEGHANY...CENTRAL WILKES AND EAST CENTRAL ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA... At 343 PM EDT, a strong thunderstorm was located over Mulberry, moving northeast at 10 mph. Wind gusts up to 40 mph and dime size hail are possible with this storm. Locations impacted include... North Wilkesboro... Wilkesboro... Laurel Springs... Traphill... and Wilbar. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3610 8118 3618 8137 3646 8130 3634 8093 TIME...MOT...LOC 1943Z 211DEG 8KT 3627 8118 KK
Special weather statement, Jul 17, 3:55 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT MON JUL 17 2017
VAZ009-015-172100-
Grayson-Smyth-
355 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SMYTH AND WESTERN
GRAYSON COUNTIES...
At 355 PM EDT, a strong thunderstorm was located over Troutdale,
moving northwest at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Troutdale...
and Rugby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3690 8141 3677 8126 3677 8125 3676 8125
3671 8119 3658 8147 3671 8166
TIME...MOT...LOC 1955Z 139DEG 8KT 3669 8140
KKSpecial weather statement, Jul 17, 3:57 PM EDT, 35 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 357 PM EDT MON JUL 17 2017 VAZ010>013-172100- Giles-Pulaski-Bland-Wythe- 357 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI...SOUTHWESTERN GILES...NORTHEASTERN BLAND AND NORTHEASTERN WYTHE COUNTIES... At 357 PM EDT, a strong thunderstorm was located over Gunton Park, moving northwest at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Pulaski... Bland... Max Meadows... Long Spur... and Mechanicsburg. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3704 8070 3692 8088 3712 8117 3730 8091 TIME...MOT...LOC 1957Z 139DEG 8KT 3704 8086 KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:37 PM EDT | Special Weather Statement | RNK | Charlotte | 38 min |
| Jul 16, 9:33 PM EDT | Special Weather Statement | RNK | Charlotte | 42 min |
| Jul 17, 2:17 PM EDT | Special Weather Statement | RNK | City of Galax | 58 min |
| Jul 17, 2:32 PM EDT | Special Weather Statement | RNK | Appomattox | 58 min |
| Jul 17, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 54 min |
| Jul 17, 3:55 PM EDT | Special Weather Statement | RNK | Smyth | 65 min |
| Jul 17, 3:57 PM EDT | Special Weather Statement | RNK | Bland | 63 min |
| Jul 17, 4:40 PM EDT | Special Weather Statement | RNK | Charlotte | 35 min |
| Jul 17, 6:02 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 58 min |
| Jul 17, 6:05 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 55 min |
| Jul 17, 7:26 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.